The Centers for Disease Control and Prevention said that DNA fingerprinting revealed that an ingredient supposedly used in weight-loss supplements is commonly replaced with one that can be highly toxic.
According to the CDC, 9 out of 10 tests of weight-loss drugs labeled to contain tejocote actually contained yellow oleander with no evidence of tejocote root in the supplements. Yellow oleander is considered highly toxic. According to Utah Poison Control, oleander exposure can cause nausea, vomiting, and cardiac abnormalities including bradycardia, various AV blocks, and ventricular dysrhythmias.
In addition to 9 out of 10 tests having detectable levels of yellow oleander, none of the products had any detectable tejocote root. The CDC conducted the tests from January-May 2023.
"These readily available dietary supplements, upon testing, appeared to be mislabeled. Instead, they contained a toxic substance of concern to both clinicians and public health officials," the CDC said. "For public health officials, this is concerning because these supplements contain a highly toxic substance and are readily available from multiple retailers. Future prevention efforts need to include reporting products such as these to the FDA and alerting retailers who might be unknowingly selling these hazardous products."
The CDC said the following drugs contained yellow oleander:
Alipotec tejocote root pieces (twice)
Alipotec tejocote root capsules
Elv Alipotec Mexican tejocote root pieces
Eva Nutrition Mexican tejocote root pieces (twice)
Niwali tejocote Mexican root pieces
Science Alpha Mexican tejocote root pieces
Tejocotex tejocote root pieces
The CDC said a test of Tejocote seed liquid drops did not contain any tejocote or yellow oleander.
The CDC looked into the use of yellow oleander in supplements after emergency physicians reported in September 2022 that a 23-month-old became severely ill after consuming Eva Nutrition Mexican Tejocote Root. The child became bradycardic (with a low heart rate), hypotensive (with low blood pressure), and developed nausea and vomiting.
The child was given a digoxin overdose antidote to reverse the symptoms.
For those who survive contact with yellow oleander, the FDA says they could still face adverse health effects including neurological disorders, as well as gastrointestinal or heart problems.
The study comes weeks after the Food and Drug Administration announced that Todorganic Inc. would recall products labeled as Nuez de la India.
"All parts of the yellow oleander plant are known to contain cardiac glycosides that are highly toxic to humans and animals," the FDA says.
Trending stories at Scrippsnews.com